Rhode Island, 2005High Wind and Strong Wind in Rhode Island, September 29, 2005
September 29, 2005 · NWS BOX · 3 events in 3 counties and zones
A powerful cold front with a sharp temperature gradient moved across Rhode Island during the late morning and early afternoon hours of 29 September 2005. This cold front produced high winds that caused power outages, and knocked down trees, limbs, power poles, and wires across the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front with a sharp temperature gradient moved across Rhode Island during the late morning and early afternoon hours of 29 September 2005. This cold front produced high winds that caused power outages, and knocked down trees, limbs, power poles, and wires across the region. Wind gusts between 40 and 60 mph were common during this event.In Smithfield, high winds knocked large trees and wires down on St. Paul Street. A large pine tree was reported down in Burrillville. High wind gusts knocked a large tree down across a road in Exeter. No known injuries directly resulted from this high wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 29, 10:50 AM EST, 28 minutes earlier.
Area forecast discussion, Sep 29, 10:50 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1150 AM EDT THU SEP 29 2005
...WIND DAMAGE WILL OCCUR THIS AFTN AT LEAST W AND N PTN OF THE FA
OTRW VERY WARM PATTERN FOR THIS TIME OF YEAR TO CONT THRU ABOUT OCT
5-6 SHORTLY THEREAFTER WE MAY SEE A SIGNIFICANT RAIN EVENT...
.SYNOPSIS...
BIG RDG ALOFT DEVELOPS TO CONT A VERY WARM PRD. BACKSIDE OF THAT RDG
AND CENTRAL USA TROF ARD DAY 8-10 MAY ALLOW A COASTAL FRONT AND LARGE
RFALL...STIL UNCLEAR WHETHER THE DEEP SLY FLOW CAN DVLP OR IF ITS
FLATTER SW. LASTS 2 DAYS OF 00Z GGEM RUNS THRU 240 HRS HAVE IT...THO
TODAY FURTHER E. TODAYS 06Z GFS HAS IT AS BIG AS YDYS GGEM.
&&
.SHORT TERM (TODAY THROUGH FRIDAY)...
SUBSTANTIAL DAMAGE UPSTREAM IN NYS NR FINE LINE AND NOW INTO W NEW
ENGLAND.
SKYWARN ACTIVATED. THE COORDINATOR IS HERE.
YOUVE SEE THE LSRS. SPC SLIGHT RISK. WE COLLABORATED ON NO WATCH
ATTM DUE TO NO LIGHTNING AND HWW ALREADY POSTED. IF LIGTHNING
INCREASES NEXT 2 HRS...THEN WE ISSUE WATCH.
WE UPGRADED A PTN OF THE WIND ADVY TO A HIGH WIND WARNING ATTM FOR
GRADIENT WIND AND FINE LINE SHOWER DOWNWARD TRANSFER DAMAGE. THE NEW
1520Z UPGRADE WILL BE DOWN INTO N CT. WWA SECTION UPDATED WITH CT
NOW.
CONCERNS FOR TODAY INCLUDE POTENTIAL FOR CONVECTION AND STRONG
WINDS...TYPICAL OF AN EARLY FALL FRONTAL PASSAGE WITH STRONG JET
DYNAMICS. CLIMATOLOGICALLY THESE SYSTEMS CAN BRING HIGH GRADIENT
WINDS AND SEVERE THUNDERSTORMS WITH TORNADIC POTENTIAL...AND IT IS
INTERESTING TO NOTE THAT MANY LOCATIONS ALONG EASTERN SEABOARD SEE A
SECONDARY MAX IN TORNADOES AS WE HEAD INTO OCT AND NOV...ESPECIALLY
ACROSS MID ATLANTIC AND CAROLINAS AS THESE SYSTEMS DIVE FARTHER S.
BOTTOM LINE IS WE EXPECT A PERIOD OF STRONG WINDS THROUGHOUT MUCH OF
SOUTHERN NEW ENGLAND THIS AFTERNOON AS A BAND OF SHOWERS MOVES
THROUGH...STRONG ENOUGH TO BRING DOWN TREE LIMBS AND WIRES IN A FEW
LOCATIONS.
COLD FRONT SHOULD MOVE QUICKLY OFFSHORE THIS EVENING...AND WITH DRY
AIR AND SUBSIDENCE BEHIND IT SKIES SHOULD CLEAR OUT QUICKLY. WINDS
WILL ALSO DIMINISH RAPIDLY AS LOW LEVEL JET HEADS OFF COAST.
THIS SETS UP POTENTIAL FOR FROST LATE TONIGHT ACROSS INTERIOR VALLEYS
WHERE DECOUPLING WILL CAUSE WINDS TO DROP OFF. NORMALLY WE WOULD NOT
EXPECT TO SEE FROST ON FIRST NIGHT OF COLD ADVECTION...AND GFS MOS
GUIDANCE MAY BE A BIT TOO COLD FOR LOWS TONIGHT. WE THINK SOME OF THE
TRADITIONAL COLD SPOTS WILL DROP INTO MID TO UPPER 30S...BUT
CONFIDENCE IN A WIDESPREAD FROST ACROSS INTERIOR IS NOT GREAT AT THIS
TIME. WE WILL MENTION PATCHY FROST IN THOSE LOCATIONS AND NOT HAVE AN
ADVISORY AT THIS TIME.
QUIET WEATHER FRI AS HIGH PRESSURE BUILDS OVERHEAD...CERTAINLY A
COOLER DAY WITH 850 MB TEMPERATURES ONLY 2-4C
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
SHORT AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THIS MORNING...
THOUGH TOUGH TO ARGUE WITH DEVELOPING LONG WAVE PATTERN ONCE AGAIN
FAVORING STRONG E-W ELONGATED SURFACE HIGH PRESSURE IN THE NORTHERN
STREAM AS THE UPPER LEVEL ZONAL FLOW WILL BEGIN TO BUILD A BROAD
RIDGE OVER THE EASTERN SEABOARD BY EARLY NEXT WEEK. ONLY QUESTION
WILL BE WHERE THE RIDGE AXIS SETS UP...AND THAT IS MAINLY FOR THE
TEMPERATURE REGIME THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
AS FOR FRIDAY NIGHT...HIGH PRESSURE WILL BE OVERHEAD. WITH 850 HPA
TEMPS IN THE 4-6C RANGE AND LIGHT WINDS...EXPECT A BIT MORE
WIDESPREAD FROST ACROSS THE NORMALLY COLDER INLAND AREAS OF NORTHERN
WORCESTER COUNTY...TO FRANKLIN AND HAMPSHIRE COUNTIES INTO SOUTHERN
NEW HAMPSHIRE EXCEPT FOR THE GREATER MANCHESTER AREA. COULD ALSO SEE
A TOUCH OF FROST IN THE COLDER VALLEYS OF EASTERN MASSACHUSETTS...
FROM NORWOOD TO TAUNTON AS WELL AS ON THE VINEYARD AGAIN.
FOR THE REMAINDER OF THE LONG TERM...EXPECT GENERALLY MOSTLY CLEAR
SKIES WITH DAILY HIGHS MOSTLY IN THE LOWER-MID 70S AND LOWS AFTER
FRIDAY NIGHT IN THE MID 40S-MID 50S. RIDGE AXIS SETS UP RIGHT ACROSS
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE...WHICH WILL TEND TO KEEP
ONSHORE WINDS. TEMPERATURES COULD BE MUCH WARMER...BUT WILL RUN A
FEW DEGREES ABOVE THE NORMAL FOR EARLY OCTOBER.
MOST OF THE MODEL SUITE KEEPS THE LEFTOVERS OF THE FRONT PASSING
THROUGH TODAY LINGERING OFF THE SOUTHEAST U.S...WHICH THE GFS IS
TRYING TO FINALLY PUSH TOWARD THE MID ATLANTIC COAST BY NEXT
WEDNESDAY AS AN INVERTED TROUGH AROUND THE BASE OF THE RIDGE. THE
HIGH APPEARS TO PROTECT THE REGION...BUT WITH A SOUTHEAST-SOUTH FLOW
DEVELOPING...WORTH KEEPING AN EYE ON THIS. THE GFS ALSO TRIES TO
WORK A DEVELOPING COLD FRONT INTO THE WESTERN GREAT LAKES BY 00Z
THURSDAY.
.AVIATION...
CEILINGS SHOULD STEADILY LOWER TODAY...BUT SHOULD REMAIN ON LOWER END
OF VFR BEFORE SHOWERS ARRIVE THIS AFTERNOON. WE THEN EXPECT A PERIOD
OF MVFR CONDITIONS (CEILINGS 2-3KFT AND VISIBILITY 4-5SM) AS BAND OF
SHOWERS MOVES THROUGH WITH COLD FRONT...STARTING AT CT VALLEY
TERMINALS 16-18Z AND ALONG E COAST 19-21Z...LASTING 3-4 HOURS.
CONDITIONS SHOULD THEN RAPIDLY IMPROVE TO VFR AS WINDS SHIFT TO W AND
NW BEHIND FRONT...WITH CLEAR SKIES EXPECTED TONIGHT AND FRI.
ONE CONCERN FOR TODAY IS LOW LEVEL WIND SHEAR...AS WINDS AT 2KFT
INCREASE TO 45-50KT FROM SW LATER THIS MORNING AND AFTERNOON. THIS IS
ESPECIALLY A CONCERN FOR INTERIOR TERMINALS WHERE SURFACE WINDS WILL
BE LIGHTER AND FROM S OR SE THIS MORNING. MAIN IMPACT IS IN 14Z-18Z
TIMEFRAME...BEFORE WINDS GUSTS REACH 25-35KT AT SURFACE.
&&
.MARINE...
GALE WARNINGS ARE POSTED FOR ALL COASTAL WATERS AS GUSTS ARE EXPECTED
TO REACH 35KT AHEAD OF COLD FRONT...WITH POTENTIAL FOR 40KT GUSTS IN
SHOWERS THIS AFTERNOON. WINDS SLOWLY DIMINISH THIS EVENING AS FRONT
MOVES OFFSHORE. WE WILL KEEP SMALL CRAFT ADVISORIES IN EFFECT UNTIL
MIDNIGHT...EXCEPT UNTIL 5 AM FRI FOR OUTER WATERS WHERE SEAS WILL
TAKE LONGER TO SUBSIDE. LIGHTER WINDS AND FLAT SEAS EXPECTED FRI AS
HIGH PRESSURE BUILDS OVER NEW ENGLAND.
IN THE LONG TERM...AS HIGH PRESSURE DOMINATES DURING THIS
TIMEFRAME...EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT
CRITERIA. MAY SEE SOME OFFSHORE SWELLS WITH LONG DURATION EAST-
SOUTHEAST FETCH THROUGH MONDAY...THOUGH WINDS WILL REMAIN BELOW 15
KTS.
.HYDROLOGY...
LOCALLY AS MUCH AS 0.50 INCH CAN BE EXPECTED AS BAND OF SHOWERS MOVES
THROUGH THIS AFTERNOON...BUT IT SHOULD HAVE LITTLE IF ANY EFFECT ON
RIVER AND STREAM LEVELS.
.EQUIPMENT...
NWR DOES NOT HAVE BUOY DATA BROADCASTING. WE HAVE A TROUBLE TICKET ON
IT. RADAR HAS RTS. OUTSTANDING RECOVERY BY EL TECH CREW.
&&
.CLIMATE...
WE MAY TALK ABOUT THE TOP 7 WARMEST SEPTEMBER LATE TODAY WHEN WE
HAVE MORE TIME.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FOR CTZ002>004 UNTIL 5 PM THURSDAY.
MA...HIGH WIND WARNING FOR MAZ002>006-008>012-016-026 UNTIL 5 PM
THURSDAY.
...WIND ADVISORY FOR MAZ007-013>015-017>024 UNTIL 5 PM THURSDAY.
NH...HIGH WIND WARNING FOR NHZ011-012-015 UNTIL 5 PM THURSDAY.
RI...WIND ADVISORY FOR RIZ001>008 UNTIL 5 PM THURSDAY.
MARINE...GALE WARNING FOR ANZ230>237-250-254-255-270 UNTIL 8 PM
THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ230>237 FROM 8 PM THURSDAY TO
MIDNIGHT FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ250-254-255 FROM 8 PM THURSDAY TO
5 AM FRIDAY.
&&
SYNOPSIS...DRAG
SHORT TERM...DRAG
LONG TERM...DRAG
AVIATION...STRAUSSHazardous weather outlook, Sep 29, 10:26 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1126 AM EDT THU SEP 29 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-301030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1126 AM EDT THU SEP 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST
NEW HAMPSHIRE...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT...
THE WIND ADVISORY IN EFFECT FROM 12 NOON UNTIL 5 PM TODAY HAS BEEN
ADDITIONALLY UPGRADED TO A HIGH WIND WARNING TO NOW INCLUDE NORTHERN
CONNECTICUT AS WELL SOUTHWEST NEW HAMPSHIRE AND THE NORTHWEST HALF OF
MASSACHUSETTS.
MUCH TREE DAMAGE IN NEW YORK STATE FROM WIND IN A FINE LINE OF HEAVY
RAIN INCLUDING THUNDERSTORMS. EXPECT POTENTIALLY SIMILAR IN PTNS OF N
CT W MA AND SW NH WHERE ROADS MAY BECOME BLOCKED BY TREES DOWN.
A STRONG COLD FRONT IS FORECAST TO CROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EARLY TONIGHT...ACCOMPANIED BY SHOWERS WITH HEAVY RAIN
AND ISOLATED THUNDERSTORMS.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED THIS AFTERNOON AND EARLY
TONIGHT. THERE IS ALSO HIGH CONFIDENCE OF DAMAGING GUSTS REACHING 60
MPH...ESPECIALLY OVER THE HIGHER ELEVATIONS OF WESTERN
AND CENTRAL MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.
GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS INTO EARLY
TONIGHT...INCLUDING BOSTON HARBOR...CAPE COD BAY AND NARRAGANSETT
BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DRAG
In the hours before
Special weather statement, Sep 29, 10:27 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1127 AM EDT THU SEP 29 2005
CTZ002-MAZ002-003-008>011-NHZ011-291630-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1127 AM EDT THU SEP 29 2005
...HIGH WINDS MOVING INTO THE SLOPES OF THE BERKSHIRES AND
WESTERN HARTFORD COUNTY...
AT 1125 AM...A LINE OF SHOWERS WAS MOVING THROUGH BERKSHIRE AND
LITCHFIELD COUNTIES. IT WAS ACCOMPANIED BY SUSTAINED WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 TO 60 MPH. TREES AND POWER LINES HAVE
BEEN REPORTED DOWNED IN PITTSFIELD AND LENOX IN BERKSHIRE COUNTY
MASSACHUSETTS AND IN TORRINGTON AND LITCHFIELD IN LITCHFIELD COUNTY
CONNECTICUT.
A HIGH WIND WARNING IS IN EFFECT FOR NORTHERN CONNECTICUT AND
WESTERN AND CENTRAL MASSACHUSETTS THROUGH THIS AFTERNOON. THIS
INITIAL LINE WILL MOVE ACROSS FRANKLIN...HAMPSHIRE...HAMPDEN...AND
HARTFORD COUNTIES BETWEEN 1130 AM AND 1230 PM AND ACROSS CHESHIRE
COUNTY NEW HAMPSHIRE BETWEEN NOON AND 1 PM.
A SECOND LINE OF HEAVY SHOWERS MAY MOVE THROUGH AN HOUR OR TWO
AFTER THIS BAND MOVES THROUGH.
SCATTERED BRIEF POWER OUTAGES MAY OCCUR. STAY AWAY FROM TREES AND
POWER LINES.
FIELD
Special weather statement, Sep 29, 10:27 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1127 AM EDT THU SEP 29 2005
CTZ002-MAZ002-003-008>011-NHZ011-291630-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1127 AM EDT THU SEP 29 2005
...HIGH WINDS MOVING INTO THE SLOPES OF THE BERKSHIRES AND
WESTERN HARTFORD COUNTY...
AT 1125 AM...A LINE OF SHOWERS WAS MOVING THROUGH BERKSHIRE AND
LITCHFIELD COUNTIES. IT WAS ACCOMPANIED BY SUSTAINED WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 TO 60 MPH. TREES AND POWER LINES HAVE
BEEN REPORTED DOWNED IN PITTSFIELD AND LENOX IN BERKSHIRE COUNTY
MASSACHUSETTS AND IN TORRINGTON AND LITCHFIELD IN LITCHFIELD COUNTY
CONNECTICUT.
A HIGH WIND WARNING IS IN EFFECT FOR NORTHERN CONNECTICUT... WESTERN
AND CENTRAL MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE THROUGH THIS
AFTERNOON. THIS INITIAL LINE WILL MOVE ACROSS
FRANKLIN...HAMPSHIRE...HAMPDEN...AND HARTFORD COUNTIES BETWEEN 1130
AM AND 1230 PM AND ACROSS CHESHIRE COUNTY NEW HAMPSHIRE BETWEEN NOON
AND 1 PM.
A SECOND LINE OF HEAVY SHOWERS MAY MOVE THROUGH AN HOUR OR TWO
AFTER THIS BAND MOVES THROUGH.
SCATTERED BRIEF POWER OUTAGES MAY OCCUR. STAY AWAY FROM TREES AND
POWER LINES.
FIELD
High Wind, Northwest Providence
- When
- September 29, 11:18 AM EST to 2:10 PM EST
- Where
- Northwest Providence forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
High Wind, Eastern Kent
- When
- September 29, 1:10 PM EST
- Where
- Eastern Kent forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- September 29, 3:05 PM EST
- Where
- Washington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, September 29, 20051 injured · $320,000 · 62 kt wind · 17 events
- Damaging Winds in New York, September 29, 2005$295,000 · 58 kt wind · 20 events
- High Wind in Vermont, September 29, 2005$250,000 · 4 events
- High Wind in Vermont, September 29, 2005$250,000 · 3 events
- High Wind in New York, September 29, 2005$250,000 · 2 events
- Flash Flood in Colorado, September 29, 2005$250,000 · 1 event
- High Wind in Vermont, September 29, 2005$200,000 · 3 events
- High Wind in Vermont, September 29, 2005$200,000 · 2 events
- Heavy Rain in Washington, September 29, 2005$200,000 · 1 event
- High Wind in Vermont, September 29, 2005$150,000 · 2 events
- High Wind in Vermont, September 29, 2005$150,000 · 2 events
- High Wind in New York, September 29, 2005$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475662, 5475663, 5475664.